Arkansas, 2012

Hail in Arkansas, February 22, 2012

February 22, 2012 · NWS MEG · 1 event in 1 county or zone

Showers and thunderstorms moved through Eastern Arkansas during the early morning hours of February 22, 2012. One storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms moved through Eastern Arkansas during the early morning hours of February 22, 2012. One storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 21, 11:42 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 21, 11:42 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1142 PM CST TUE FEB 21 2012

.UPDATE...

UPDATED FOR AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 852 PM CST TUE FEB 21 2012/

UPDATE...

AS OF 9 PM...TEMPERATURES ACROSS THE MIDSOUTH RANGED FROM THE 50S
IN THE MISSISSIPPI RIVER VALLEY TO THE LOW 40S ACROSS THE
TENNESSEE RIVER VALLEY. LIGHT SOUTH WINDS CONTINUE ACROSS THE
REGION. ON A MORE INTERESTING NOTE...A SHORT WAVE WAS LOCATED
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THIS SHORT WAVE WILL
ROTATE TO THE EAST TONIGHT. LATEST NAM MODEL GUIDANCE SUGGESTS
SHOWERS...AND POSSIBLE THUNDERSTORMS...WILL DEVELOP ACROSS CENTRAL
AND NORTHEASTERN ARKANSAS AT AROUND 6 AM AND MOVE ACROSS THE
MIDSOUTH DURING THE MORNING HOURS. WILL CONTINUE TO WATCH THESE
TRENDS. HAVE UPDATED CHANCES FOR RAIN TO MOVE THE TIMING UP A
LITTLE FROM THE PREVIOUS RUN. OTHER THAN THAT...FORECAST REMAINS
UNTOUCHED.

RRH

&&

.PREV DISCUSSION... /ISSUED 310 PM CST TUE FEB 21 2012/

DISCUSSION...
BEAUTIFUL CONDITIONS ARE IN PLACE ACROSS THE MIDSOUTH THIS
AFTERNOON. TEMPERATURES RANGE FROM THE UPPER 50S IN NORTHEAST
ARKANSAS TO THE UPPER 60S IN NORTHEAST MISSISSIPPI. WIND SPEEDS
HAVE DIMINISHED A BIT FROM WHERE THEY WERE THIS MORNING. GUSTS UP
TO AROUND 28 KNOTS HAVE SUBSIDED TO ONLY AROUND 15 KNOTS WITH
SUSTAINED SPEEDS AROUND 10 KNOTS.

TOMORROW...A WEAK SHORTWAVE WILL SWING ACROSS THE MIDSOUTH DURING
PEAK HEATING. A MODEST 40 KNOT LLJ WILL SHIFT FROM NEAR MEMPHIS
INTO CENTRAL TENNESSEE...WITH A BROAD 100-130KT UPPER JET ACROSS
MOST OF MISSISSIPPI AND ALABAMA. EVEN THOUGH THE MIDSOUTH WILL NOT
BE IN THE MOST FAVORABLE LOCATION IN THE JET PATTERN...WE MAY SEE
A FEW THUNDERSTORMS...MAINLY IN NORTH MISSISSIPPI DURING THE
AFTERNOON HOURS. LACK MOISTURE WILL BE ANOTHER LIMITING
FACTOR...SO WILL HOLD OFF ON ANY STRONG TO SEVERE MENTION...BUT
ADD THUNDERSTORMS TO SOME NORTH MISSISSIPPI AND WEST TENNESSEE
ZONES. 18Z GUIDANCE FEATURES GENERALLY 100 TO 500 CAPE AND LI'S 0
TO -2C...WITH THE NAM THE MOST UNSTABLE. SHOWERS AND THUNDERSTORMS
WILL QUICKLY COME TO AN END TOMORROW EVENING AS ALL UPPER LEVEL
SUPPORT SHIFTS OFF TO THE EAST.

THURSDAY A BROAD TROUGH WILL SHIFT ACROSS THE MISSISSIPPI RIVER
VALLEY AS THE SOUTHERN STREAM OF THE JET BECOMES MORE ACTIVE.
PREVIOUS MODEL RUNS HINTED AT THE POSSIBILITY OF THE NORTHERN AND
SOUTHERN JETS PHASING THURSDAY AFTERNOON RESULTING IN STRONG TO
POSSIBLY SEVERE STORMS. THAT DOES NOT LOOK QUITE AS LIKELY AT THIS
TIME. IN ADDITION...GUIDANCE LOOKS A BIT SLOWER...SO STORMS WOULD
NOT HAVE THE ADDED INSTABILITY FROM DAYTIME HEATING. WILL KEEP
STRONG STORMS IN THE HWO FOR NOW...BUT I WOULD NOT BE TOO
CONCERNED ABOUT IT AT THIS POINT. TEMPERATURES LOOK VERY
WARM...WITH HIGHS APPROACHING 80 DEGREES IN NORTH
MISSISSIPPI...AND GENERALLY IN THE 70S AREA WIDE. A FEW SHOWERS
MAY LINGER ACROSS NORTH MISSISSIPPI AND WEST TENNESSEE FRIDAY
MORNING...BUT CONDITIONS SHOULD IMPROVE FAIRLY RAPIDLY FROM WEST
TO EAST. THE ECMWF IS QUITE A BIT SLOWER IN CLEARING...BUT WILL
SIDE WITH THE MORE PROGRESSIVE SOLUTION.

FRIDAY AFTERNOON THROUGH THE WEEKEND LOOK FAIRLY NICE AND DRY WITH
TEMPERATURES IN THE UPPER 50S TO LOWER 60S..TRENDING SLIGHTLY
WARMER EACH DAY.

EARLY NEXT WEEK...TIMING DIFFERENCES BETWEEN MODELS CONTINUE. THE
ECMWF IS ABOUT 12-18 HOURS SLOWER THAN THE GFS WHICH BRINGS THE NEXT
STORM SYSTEM THROUGH EARLY MONDAY. FOR NOW WILL FEATURE A GENERIC
30 POP MONDAY THROUGH TUESDAY AND FINE TUNE THINGS OVER THE NEXT
FEW DAYS.

&&

.AVIATION...

06Z TAF CYCLE

A WARM FRONT WILL PUSH TOWARD THE MIDSOUTH TERMINALS THIS MORNING AND
COULD GENERATE A FEW SHOWERS OR THUNDERSTORMS AROUND KMEM...KMKL...AND
KTUP. SOME MAY LINGER THROUGH THE AFTERNOON NEAR OR JUST EAST OF KTUP.

CEILINGS SHOULD LARGELY REMAIN VFR EXCEPT FOR POSSIBLE BRIEF
INSTANCES OF MVFR LEVELS WITHIN SHOWERS/STORMS. FORECAST SOUNDINGS
SHOW SOME LOW STRATUS DEVELOPING OVER NORTHERN MISSISSIPPI
TONIGHT. FOR NOW JUST INCLUDED A TEMPO FOR MVFR CIGS AT KTUP AFTER
23/03Z.

LIGHT SOUTH WINDS WILL INCREASE AFTER THE WARM FRONTAL PASSAGE
THIS MORNING AND COULD GUST ABOVE 20 KTS THIS AFTERNOON. WINDS
WILL AGAIN SUBSIDE SOME AFTER 23/00Z.

BORGHOFF

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  48  71  53  76 /  30  30  10  20
MKL  41  69  51  75 /  30  30  10  20
JBR  43  69  49  73 /  10  10  10  20
TUP  45  72  53  77 /  30  30  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 21, 8:57 PM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
857 PM CST TUE FEB 21 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-230500-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
857 PM CST TUE FEB 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE SOUTH OF I-40 LATE
THURSDAY AFTERNOON INTO THURSDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE MID SOUTH. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RRH

In the hours before

Special weather statement, Feb 22, 3:18 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
318 AM CST WED FEB 22 2012

ARZ026-027-221000-
CRAIGHEAD AR-POINSETT AR-
318 AM CST WED FEB 22 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 AM CST FOR...

  SOUTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 15
MILES WEST OF WALDENBURG AT 318 AM CST...MOVING EAST AT 55 MPH.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR
BAY...HARRISBURG AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3551 9104 3568 9105 3579 9051 3557 9045
      3548 9105 3550 9105
TIME...MOT...LOC 0918Z 257DEG 49KT 3557 9110

The radar

The Memphis radar (KNQA), 76 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Craighead

When
February 22, 3:46 AM CST to 3:51 AM CST
Where
Craighead County, 0.68 mi SE of Bay
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.742, -90.563

Pea to quarter size hail covered the ground in Bay.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365078.